TPN - refeeding syndrome or sepsis?

  1. Had a patient code tonight approx. one hour after initiating TPN - went into Torsades on the monitor - unresponsive when I ran into the room and called the code. I initiated at 50 cc/hr for 20 min, then went up to ordered 80cc/hr. K was 3.1 prior to starting TPN. Mag levels WNL. Could patient get refeeding syndrome that fast? Or poss. sepsis? Patient was HIV + and Hep C+, malnourished and being treated with IV antibiotics (vanco/Unasyn) for infection of lap chole incision.

    Anyone experienced TPN complications - would love to hear your stories, feedback or opinions. I'm perplexed.

    Happy holidays.....
    •  
  2. 4 Comments

  3. by   Bethy-lynn
    I'm wondering about a few other lab values here...What were the ABG's, lactic acid, liver, bun/creat? Those will give you a better indication about sepsis. Also, look at glucose. Also, what did the pt look like before they coded? How were the resper's, vs, etc. I've never had a complication with TPN per-say, but I would think that If you took a closer look at some of the other labs, besides mg and k, that might paint a bit clearer of a picture.
  4. by   leslie :-D
    if it is refdg syndrome, wouldn't insulin levels rise to the mass increase of circulation glucose?
    i'd be curious to see the phosphate levels and also lactic acid, and yes, glucose and lft's.
    refdg syndrome usually takes a few days to present itself so seeing it within a couple of hrs of tpn, is unlikely.
    but in a previously starved state, yes the body can go into shock and a comprehensive set of labs would be indicated.
  5. by   EricJRN
    I wonder if the combination of being malnourished, slightly hypokalemic and taking QT-prolonging meds just didn't cause TdP. Some of the antiretrovirals lengthen the QT. Some of the antibiotics do as well (although I don't think Amp and Vanco do).
  6. by   babynurselsa
    Another thing to consider.... Was this through a central line. I would get a chest xray to verify placement.

close